Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 3, NWS Marquette, MI

July 11, 2019Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 11, 2019, 4:13 AM EDT for Alger County, Michigan. It took effect at Jul 11, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2019, 4:13 AM EDT (08:13 UTC)
In effect from
Jul 11, 2019, 6:00 AM EDT
Expired
Jul 11, 2019, 8:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WHUS43 KMQT 110813
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
413 AM EDT Thu Jul 11 2019

MIZ006-120000-
/O.NEW.KMQT.BH.S.0003.190711T1000Z-190712T0000Z/
Alger-
413 AM EDT Thu Jul 11 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the
past have occurred during wave conditions similar to today near the
Au Train River mouth at Au Train...the exposed regions of Grand
Marais Harbor...and Pictured Rocks National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Rolfson

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 11, 3:40 AM EDT, 33 minutes earlier.

Area forecast discussion, Jul 11, 3:40 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
340 AM EDT Thu Jul 11 2019

.UPDATE...
Issued at 322 PM EDT WED JUL 10 2019

Still a tricky forecast this afternoon. A few showers developed
along what appears to be an enhanced Lake Michigan breeze boundary
pushed all the way up to Lake Superior by prevailing southerlies. An
additional light shower popped up near Ironwood in the last hour in
the neighborhood of enhanced 925mb fgen. None of these have been
able to sustain any strength to the updrafts as of yet. Now, after
19Z, a few cells are becoming more organized just north of the
Pictured Rocks.

The main event is still expected to get going after 4pm EDT,
increasing in coverage and intensity into the early evening and then
moving out east of Luce County by about 10pm. Coverage will likely
be better over the northern tier of counties than further south
owing to stronger forcing, and will still be scattered at best
rather than widespread. In fact most CAMs are indicating better
coverage over eastern Lake Superior than the UP.

Mixing down of dry air has led to steep low level lapse rates over
the central UP, but this has allowed ample dry air to mix down there
and thus an instability minima exists over MQT, Iron, and Dickinson
Counties. It does appear that the best deep layer shear will be a
little out ahead of the forcing through this event, but may still
maximize at around 40 kts. Thus, a rotating updraft is still not out
of the question, but is not exactly likely. Low level shear is weak
in a 0-1km sense, but picks up to 30-35 kts for 0-3km. With some
south and even southeasterly component to the 5-10 knot sfc winds
out in the east, still can't completely rule out a brief spin up
east of a Marquette to Iron Mountain line. More likely hazards will
be isolated large hail and some gusty winds with any stronger cells
that do develop.

Some lingering isolated drizzle or light showers are likely to stick
around through tonight over the north where onshore/upslope flow
will keep the lower levels moist before drier air can fully filter
in behind the front. Marine fog over Lake Superior will also stick
around this evening, perhaps pushing south towards the shoreline
ahead of the front, and then gradually dissipate as this drier air
moves in.
&&

.SHORT TERM...(This afternoon through Thursday evening)
Issued at 1138 AM EDT WED JUL 10 2019

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE MAINLY FROM MARQUETTE AND
DICKINSON COUNTY EASTWARD AFTER 4PM EDT...

Lingering low clouds over Schoolcraft and Luce Counties this morning
have exited, and skies across the Upper Peninsula have been partly
cloudy through the day with only daytime cumulus. The warm front has
already pushed through the region with even 15Z readings of 81/66 at
IMT and 79/71 at MNM. At IMT, those dew points have already started
to mix downwards thanks to relatively dry air aloft.

Per RAP analysis, the sfc low was located north of Isle Royal late
this morning and it is expected to pick up the pace northeastward
this afternoon. The cold front, located out over the arrowhead of MN
at 15Z, will continue it's trek across the area relatively quickly
through this evening. 12Z GRB sounding matched up pretty well with
the NAM fcast, with a near sfc inversion and a number of smaller
ones up the column. These should mix out by about 18Z.

CAMs have trended later with convective initiation, and the
expectation is for most of the activity to be centered along and
east of a line from about Iron Mountain to Big Bay. West of there,
some scattered showers and an isolated thunderstorm or two are
possible, but better parameters for strong to severe storms will be
to the east.

HRRR seems to be underdoing both instability and shear in relation
to most other CAMS and SREF members, and thus the depiction of model
reflectivity is a bit more cellular than expected. A plume of 1500-
2000 J/kg SBCAPE over the east this afternoon seems likely, and
isolated pockets of slightly higher values cannot be ruled out.
This, in combination with 50 kts bulk shear per RAP analysis, will
allow for the possibility of robust convection. East of Munising to
Escanaba looks to be where the best chance for low level southerlies
early on, with strong southwesterlies aloft, and thus rotating
updrafts remain possible for at least the first couple hours before
storms grow upscale into a more linear configuration. More likely
hazards will be brief heavy downpours as well as the potential for
large hail (supported by WBZ heights near 9-9.5 kft and at least
some dry air aloft for entrainment) and gusty winds (supported by
the aforementioned dry air and DCAPE values per RAP soundings near
1200 J/kg). Storms are expected to exit the region by about 03Z.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM EDT THU JUL 11 2019

Upper air pattern consists of a 500 mb ridge across the Rockies and
a trough in New England 12z Fri. There is also a shortwave in
Ontario that tops the ridge and affects the upper Great Lakes on Fri
and Fri night. 850-500 mb q-vector convergence and deeper moisture
move through on Fri and move out Fri night. Upper ridging then
builds into the plains on Sat into Sun. Did some adjustments for
high temperatures for Marquette as NBM is way too cold based on the
wind direction and adjusted temperatures down near Lake Michigan and
bay of Green Bay as NBM too warm there with lake breezes. Have pcpn
moving through Fri into Fri evening, then dry things out for the
rest of the forecast period. Marginal risk for Fri seems warranted
with hail and winds being the primary threat.

In the extended, the GFS and ECMWF show a broad 500 mb ridge across
the plains and Rockies with troughs on both coasts and a tropical
system on the Gulf Coast 12z Sun. A sfc cold front will be south of
the area 12z Sun and stalls out. The upper ridge builds into the
upper Great Lakes Mon with the sfc front moving slowly back to the
north as a warm front and remains around the area into Thu. The
upper Great Lakes region will continue to be on the northern
periphery of the ridge in the ring of fire as shortwaves top the
ridge and move across the area and will remain unsettled. Above
normal temperatures will continue for this forecast period. Did
adjust high temperatures up for Marquette as NBM is way too cold
based on the wind direction and adjusted temperatures down near Lake
Michigan and bay of Green Bay as NBM too warm there with lake
breezes.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 136 AM EDT THU JUL 11 2019

MVFR cigs are expected at KIWD and to develop at KSAW overnight with
upslope northerly flow as low level moisture moves in overnight
behind the cold front that moved through Upper Michigan. VFR
conditions will return late in the night at KIWD and by mid to late
morning at KSAW as drier air setttles across the area. N to NW Winds
will be gusty to 20-25kt at KCMX/KSAW this morning.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 219 PM EDT WED JUL 10 2019

Areas of fog have been observed on the lake today over primarily
locations 30+ miles north of Upper Michigan, which is expected to
gradually dissipate this evening and tonight as a cold front brings
a cooler, drier air mass to the region. Strong thunderstorms are
possible across eastern Lake Superior late this afternoon and
evening. Hail and strong winds are the primary threats. Winds have
come down this afternoon over the lake, but the cold front coming
across tonight will cause winds to increase out of the west and then
northwest, gusting in the 20 to 25 knots range, with some gusts up
to 30 knots across higher platforms. Winds will diminish tomorrow
evening, but may reach up to 25 knots again on Friday from the west
to northwest as another weak cold front passes across Lake Superior.
After Friday, winds should remain below 20 knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

UPDATE...KCW
SHORT TERM...KCW
LONG TERM...07
AVIATION...JLB
MARINE...KCW
Hazardous weather outlook, Jul 10, 2:46 PM EDT, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
246 PM EDT Wed Jul 10 2019

MIZ001>007-009>014-084-085-111900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
246 PM EDT Wed Jul 10 2019 /146 PM CDT Wed Jul 10 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are expected this evening and could be strong to
severe. Stronger storms could contain large hail, damaging wind,
and heavy rain.

There is a moderate swim risk for the Lake Michigan beaches of
Southern Schoolcraft County this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, there is a moderate to high swim risk for the Lake
Superior beaches of Marquette and Alger counties, mainly east of
Marquette.

Thunderstorms are possible Friday and Friday night, and then
again early to middle parts of next week. A few storms on Friday
could be strong to severe, with large hail and damaging winds
being the primary hazards.

.SPOTTER INFORMATION STATEMENT...

This evening, spotters are encouraged to report any observed hail
or wind damage from thunderstorms to the National Weather Service
in Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-111900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
246 PM EDT Wed Jul 10 2019 /146 PM CDT Wed Jul 10 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible this evening and tonight. Stronger
storms are especially possible over the east half of Lake
Superior. Stronger storms could contain frequent lightning, large
hail, heavy rainfall and damaging winds.

Areas of fog over northern parts of Lake Superior will shift
southeast as a cold front pushes across the area tonight. Fog
could be locally dense at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Areas of fog will linger into early parts of Thursday morning.

Thunderstorms are possible Friday and Friday night, and then
again early to middle parts of next week.

.SPOTTER INFORMATION STATEMENT...

This evening, spotters and boaters are encouraged to report any
observed hail or wind damage from thunderstorms to the National
Weather Service in Marquette. The public may also submit reports
to the National Weather Service via phone, on our website, or
through Facebook or Twitter.

LMZ221-248-250-111900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
246 PM EDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible. Stronger storms could be severe with
frequent lightning, large hail, heavy rainfall and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Friday and Friday night, and then
again early to middle parts of next week. A few storms on Friday
could be severe, with large hail and damaging winds being the
primary hazards.

.SPOTTER INFORMATION STATEMENT...

This evening, spotters and boaters are encouraged to report any
observed hail or wind damage from thunderstorms to the National
Weather Service in Marquette. The public may also submit reports
to the National Weather Service via phone, on our website, or
through Facebook or Twitter.

Ritzman

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:19 PM EDTSpecial Weather StatementMQTLuce56 min

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.